I am currently on Escitalopram 10 mg and Flupentixol 5 mg for anxiety. I have been ruminating about past negative situations involving friction or arguments. I have a low tolerance for negative situations in day-to-day life. Flupentixol is interfering with my sleep. I can sleep continuously for seven to eight hours without a single break. But even if I sleep for 8 hours, I do not feel refreshed. I feel groggy throughout the day. It is like I have slept only for four to five hours. If I stop Flupentixol, then the stress comes back. Taking Flupentixol on alternative days helps, but anxiety keeps recurring. My thyroid tests are normal. I do not know what to do. My professional commitment is hampered. Why is Flupentixol interfering with my sleep? Is there a solution to my issue?
I understand your concern. Flupentixol is known to cause sleep issues in some individuals. Some people see normal to increased sleep with this drug because the drug helps in controlling anxiety, resulting in improved sleep. If you cannot sleep properly, taking medicine during the day is better, and avoid evening doses; if that helps, then no need to do anything further. Another option is to use Flupentixol and Melitracen fixed-dose combination, which is available widely. This does not interfere with sleep and will solve your problem. The third option is to use low-dose benzodiazepine in the evening like Etizolam (Thienodiazepine) or Alprazolam for sleep; you will see improvement in anxiety with time. I would suggest consulting your specialist doctor, discussing with them, and taking the medicines with their consent.
For the last one month, I have been taking Flupenthixol 0.5 mg morning and Escitalopram 10 mg at night. But this is not helping. I am interested in trying the second option. But looks like Melitracen is banned. It is not available anymore. I would like to keep the Benzo as a last resort. Can you suggest an alternative for Melitracen 10 mg, which can be taken with 0.5mg Flupenthixol? Does Flupenthixol down-regulate norepinephrine, which causes motivation?
In our country, FDC of Flupentixole (antipsychotic drug) and Melitracen (antipsychotic drug) was banned a couple of years back, but it is available again. Restful or Exilor are brand names. At low doses, it does not cause much effects that result in demotivation. So no need to get worried for that.
Thanks for the reply.
What is the idea behind adding Melitracen for sleep quality issues? Does it reduce the alertness/activation during sleep time? Can you give a high-level detail? Just curious about the drugs that I take. So If I stay on this FDC, Do I still need to take Escitalopram 10mg ? i.e Flupentixol 0.5 mg, Melitracen 10 mg and Escitalopram 10 mg.
Melitracen is basically a TCA (Tricyclic and tetracyclic antidepressants) drug, and it helps in causing sedation which helps in sleep. Also, this reduces anxiety which in turn helps in sleeping. Yes, if you take FDC (fixed-dose combination), you have to take Escitalopram. Escitalopram is for depressive and anxiety symptoms.
Thank you for the reply.
I have to go with the third option as Flupenthixol and Melitracen are giving me heartburn, and the use of Pantocid also did not help much as my stomach is sensitive. May I know the effective low dose of Etizolam for quality sleep in the evening for Flupentixol-induced insomnia? What is the equivalent Etizolam dose corresponding to 0.5mg Clonazepam?
I understand your concern. 0.25 mg of Clonazepam is equivalent to 0.5 mg of Etizolam. Therefore, a dose of 0.5 mg to 1 mg of Etizolam should help sleep onset and relieve anxiety.
I was prescribed 50mg of Nortriptyline for sleeplessness. At the same time when I started taking Nortriptyline, I felt sensitivity towards the computer screen when the background is white. I do not have issues with a background color when it is not white. That time we thought it is just a coincidence. I went to an eye doctor and she prescribed me teardrops and anti-allergy drops. I took it for four weeks and the screen sensitivity was under control and then stopped it. Glaucoma was tested and it is negative. At the same time when I finished the eye drop course, the Nortriptyline was tapered to 25 mg. I was on Nortriptyline 25mg for one month but at the end of one month, I started getting sleeplessness at night. The Nortriptyline dosage was made to 50 mg again and the sleeplessness got solved. But the screen sensitivity came back. Right now I am taking tear drops and waiting for relief. I hear that tricyclic antidepressants have anticholinergic action which causes dry mouth, dry eyes, constipation, etc. Let us assume that I get relief with tear drops after one week, what is your recommendation? Is it fine to continue teardrops? I will have to stay on this combination of medications for at least 2 years. Will this cause irreversible damage to the eyes? I mean once the Nortriptyline is stopped, the dryness of the eyes will get reversed right?
You can continue to use drops for dry eyes. This would cause no harm. Though TCA (tricyclic antidepressant) drugs have anticholinergic actions, the dose you are taking should not be troublesome. I think you can continue to take your tablets as advised. No that would not cause any irreversible damage to the eyes. Stop worrying about that. Maintain hydration and have plenty of fluids. You should be okay.
Thank you for your reply.
Let me explain how I feel after taking Nortriptyline 50 mg for three weeks. Earlier I used to urinate five times a day. Now it has become 2 to 3 times a day. Passing of stools on alternate days instead of every day. The eyes are still sensitive to white backgrounds on the computer screen. So I do not think eye drops will help. I can manage sool and urine problems. But screen sensitivity is a problem. If patients complain of side effects such as vision problems, delayed stool, and delayed urine passage, what do doctors recommend? Can we think of adding a pro-cholinergic drug or how can I get rid of the screen sensitivity? Instead of using Flupenthixol 5 mg, Can we think of another augmentation agent other than benzodiazepine? Please let me know your suggestion.
In such a situation I would have reduced the dose of Nortriptyline. This should improve the symptoms. I do not think at this dose adding one more drug should be beneficial. Yes, benzodiazepine can be added. We can think of low-dose drugs like Etizolam or Alprazolam. These are short-acting and have good effects on anxiety.
Was this answer helpful?
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
I push out people due to fear of discrimination or rejection and anxiety ... You are having symptoms like sleep disturbance, irritability, mood swings, anxiety, and maladaptive psychological habi Read full
.. read your query and saw your reports (attachments removed to protect the patient's identity). I understand the anxiety you are having. All reports, including echo and ECG (echocardiography), are normal. Read full
Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.